Flood, Arenac
- When
- March 13, 8:00 AM EST to March 14, 7:00 PM EST
- Where
- Arenac County, Countywide
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 44.067, -83.850
Rivers were still high after rain and snowmelt from a few days previous. So when another round of rain arrived in the early morning hours of the 13th, flooding quickly redeveloped.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Rivers were still high after rain and snowmelt from a few days previous. So when another round of rain arrived in the early morning hours of the 13th, flooding quickly redeveloped. Spotty flooding occurred in Arenac and Gladwin Counties. Water encroached on Eaton and Bard Roads in Gladwin County, as well as a subdivision in the southeast part of the county. Water entered two homes, and a few side roads were washed out. Numerous roads in Arenac County were submerged by high water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 13, 4:53 AM EST, 3 hours 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
453 AM EST MON MAR 13 2006
.DISCUSSION...STRONG SPRING STORM CONTINUES TO BEAR DOWN ON THE
WESTERN GREAT LAKES POSING A MYRIAD OF FORECAST CHALLENGES OVER THE
NEXT DAY OR SO. SFC ANALYSIS SHOWING THE SFC LOW CENTERED OVER SE
IOWA AND WARM FRONT EXTENDING UP ACROSS SOUTHERN LOWER MICHIGAN.
INITIAL ROUND OF WIDESPREAD PRECIPITATION NOW DRIVING THROUGH THE
STATE...DRIVEN BY STRONG LOW LEVEL MOISTURE/WARM AIR SURGE COUPLED
WITH UPPER DIVERGENCE MAX WITHIN ENTRANCE REGION OF UPPER JET. ALL
RAIN AND THUNDERSTORMS ACROSS LOWER MICHIGAN /SITTING AT 32F HERE AT
THE OFFICE AND POURING RAIN/ WITH THE STRONGEST CONVECTION TO THE
SOUTH. PRIMARILY SNOW ACROSS EASTERN UPPER MICHIGAN BUT INTENSITY
HAS THUS FAR BEEN ON THE LIGHTER SIDE /MAYBE AN INCH OR TWO
OVERNIGHT/.
FORECAST PROBLEMS ABOUND IN THE SHORT TERM /AND LONG TERM FOR THAT
MATTER/...RANGING FROM PRECIP TYPE ISSUES/SNOW ACCUMULATIONS/
HEADLINES TODAY IN EASTERN UPPER MICHIGAN...CONVECTION AND SEVERE
WEATHER POTENTIAL OVER NRN LOWER MICHIGAN TODAY...AND JUST TO MAKE
IT INTERESTING WIND HEADLINE ISSUES THIS AFTERNOON AND EVENING.
FIRST OFF...EASTERN UPPER MICHIGAN. AS MENTIONED ABOVE SNOWFALL FROM
INITIAL ROUND OF PRECIP HAS THUS FAR BEEN ON THE LIGHTER SIDE...
PERHAPS A FEW INCHES DURING THE OVERNIGHT HOURS. PER RADAR
TRENDS...FIRST ROUND OF SNOWFALL WILL BE EXITING THE REGION AROUND
SUNRISE THIS MORNING WITH A BIT OF A LULL FOR THE REST OF THE
MORNING HOURS. THEN...AS SFC LOW TRACKS UP THROUGH NRN LAKE
MICHIGAN...SECOND ROUND OF WRAP AROUND (COMMA HEAD SNOWFALL NOW
WORKING THROUGH SRN MINNESOTA) EXPECTED TO SPREAD UP INTO THE U.P.
DISAGREEMENT AMONG THE GFS80/NAM OVER JUST WHERE THIS SWATH OF
SNOWFALL WILL SET UP...WITH THE GFS80 A BIT FURTHER EAST HITTING THE
WESTERN SECTIONS OF CHIP/MACK COUNTIES THIS AFTERNOON. COMPLICATING
MATTERS FURTHER IS JUST HOW FAR NORTH THE SURGE OF WARM AIR ALOFT
GETS. NAM SHOVES WARM NOSE OF AIR INTO THE EASTERN PORTION OF
CHIP/MACK COUNTIES SUGGESTING ALL RAIN THERE THIS AFTERNOON. TEND TO
BUY INTO THE NAM IDEA WITH REGARD TO THE THERMAL PROFILE AND THINK
RAIN WILL ULTIMATELY NOSE INTO THE EASTERN SECTIONS. BUT ACROSS THE
WEST...BELIEVE PRECIP WILL REMAIN LARGELY SNOW WITH 2-5 INCHES
POSSIBLE AROUND TROUT LAKE AND WHITEFISH POINT. WITH THIS IN MIND
HAVE EXTENDED THE ADVISORY FOR CHIP/MACK COUNTIES THROUGH THE DAY.
FOR NORTHERN LOWER MICHIGAN...INITIAL ROUND OF RAIN AND
THUNDERSTORMS WILL SLIDE THROUGH THE REGION EARLY THIS MORNING
EXITING BY MID MORNING. THUS...CATEGORICAL POPS TO START THE DAY.
THEN...WILL GET A BIT INTERESTING LATER THIS MORNING AND THIS
AFTERNOON AS DRY SLOT PUNCHES UP THROUGH NORTHERN MICHIGAN...
FOLLOWED BY TRIPLE POINT/OCCLUDED FRONT LIFTING THROUGH AS WELL.
HAVE A WINDOW OF OPPORTUNITY FOR ADDITIONAL SHOWERS/STORMS TO
DEVELOP ALONG THE FRONT IF ENOUGH MOISTURE REMAINS AROUND...
PARTICULARLY ACROSS THE SE PORTION OF THE CWA WHERE SOME THINNING
CLOUD COVER/HEATING IS EXPECTED. IF STORMS DO GET GOING AND WE CAN
GENERATE SOME SFC BASED INSTABILITY...CERTAINLY WILL HAVE A SEVERE
WEATHER THREAT WITH 500 MB WINDS INCREASING TO NEAR 100 KNOTS AND
0-6 KM BULK SHEAR VALUES IN EXCESS OF 80 KNOTS. THIS WILL CERTAINLY
NEED TO BE WATCHED. WITH THE STRONG WINDS ALOFT/DRY SLOT/AFTERNOON
MIXING STRONG GUSTY WINDS CERTAINLY A GOOD BET OVER THE SE PART OF
THE CWA (WHERE SOME CLEARING IS EXPECTED). SO HAVE ISSUED A WIND
ADVISORY FOR THIS AREA THIS AFTERNOON WHICH CARRIES INTO THE
EVENING.
FINALLY...GIVEN THE RAINFALL OVERNIGHT AND EARLY THIS MORNING WILL
EXTEND FLOOD WATCH FOR MANISTEE/WEXFORD COUNTIES THROUGH THIS
EVENING.
ADAM
LATER PERIODS...THE GOOD NEWS IS THAT RUNOFF WILL COME TO A
SCREECHING HALT. THAT/S ABOUT ALL THAT/S GOOD ABOUT MAKING A U-TURN
BACK INTO WINTER. COLD AIR WILL FLOOD INTO THE REGION TONIGHT AS THE
DEEP SURFACE LOW HEADS TOWARD QUEBEC. WITH THE UPPER LOW ONLY JUST
NE OF THE REGION...DEEP MOISTURE IS PRESENT. SO THE POTENTIAL FOR
HEAVY LAKE EFFECT SNOW (LES) WITH SUBSTANTIAL BLOWING/DRIFTING IS
THE 1ST CONCERN. THE COOLISH AIR WILL BE HERE TO STAY FOR A
WHILE...BUT A GRADUAL DRYING TREND SHOULD TAKE SHAPE MID-WEEK.
THE MODELS...THANKFULLY...ARE IN REASONABLY GOOD AGREEMENT. STILL
WOULD NOT BE SURPRISED TO SEE THE SURFACE LOW DRAWN A SMIDGE MORE TO
THE NW (CURRENT FORECAST TRACK TAKES IT FROM LDM TO DRUMMOND THIS
AFTERNOON/EVENING). BUT ANY ADDITIONAL DEVIATION LOOKS TO BE SMALL.
THE ONE SIGNIFICANT MODEL DIFFERENCE IS THAT THE GFS IS COLDER THAN
THE NAM AFTER 06Z TONIGHT. SOME OF THE DIFFERENCE EXISTS AT
INITIALIZATION...AND IN THAT REGARD THE COLDER GFS FRANKLY DOESN/T
LOOK COLD ENOUGH (PER RAOBS AT PICKLE LAKE ONTARIO AND THE PAS
MANITOBA). WILL THUS GO WITH A COLDER SOLUTION. THAT SAID...THE
MODELS HAVE TRENDED A BIT SLOWER WITH THE COLD AIR TONIGHT.
TONIGHT/TUESDAY MORNING...INITIAL COLD FRONT WILL HAVE CLEARED THE
FORECAST AREA...WITH COLDER AIR INITIALLY SURGING INTO NW LOWER MI
ON SW LOW LEVEL WINDS. SECONDARY FRONT/TROF AXIS WILL GO THRU IN THE
EVENING...AND SWING WINDS NW-ERLY. EASTERN UPPER...NORTH OF THE
SURFACE LOW TRACK...WILL ALSO EVENTUALLY ARRIVE AT NW LOW LEVEL
WINDS...BUT BY STEADILY BACKING FROM EAST FLOW IN THE EVENING. THE
SECONDARY FRONT WILL ROUGHLY MARK THE LEADING EDGE OF SUBSTANTIAL
MOISTURE RETURN AS WE ENTER STRONG MID-LEVEL DEFORMATION ON THE BACK
SIDE OF THE UPPER LOW. (WITH 850-700MB RH LEVELS AT OR ABOVE 90
PERCENT). THE COLD AIR WON/T BE THERE AT THE START OF THE EVENING
(850MB TEMPS -7C AT 00Z OVER UPSTREAM LAKES)...BUT BY MIDNIGHT WE/RE
DOWN TO -12/-13C. BEING A LITTLE COLDER WOULD IDEAL...BUT THAT
SHOULD BE SUFFICIENT. MODEL SOUNDINGS FOR OVERNIGHT ARE IDEAL FOR
SNOW PRODUCTION...WITH A DEEP ISOTHERMAL LAYER BETWEEN -10C AND
-15C...FROM THE TOP OF THE 875-850MB INVERSION UP THRU 650MB. ONCE
LES IS ESTABLISHED...WE WILL CRANK OUT SNOW UNTIL SUFFICIENT IS
REALIZED ON TUESDAY TO DISRUPT BANDING.
FOR EASTERN UPPER MI...FETCH WILL NOT BECOME AN EVEN MARGINALLY
FAVORABLE NNW FETCH UNTIL AFTER MIDNIGHT...AND WILL NUDGE NW BY
DAYBREAK. HOWEVER...THE BEST SYNOPTIC FORCING (DEFORMATION) WILL BE
FOUND HERE...AND 2-4 INCHES LOOKS GOOD SYNOPTICALLY TONIGHT...WITH
LAKE ENHANCEMENT MAYBE WORTH ANOTHER INCH OR SO IN WESTERN CHIP LATE
TONIGHT. WITH SUPERIOR FULLY IN THE PICTURE...ANOTHER 2-4 POSSIBLE
IN WESTERN CHIP TUESDAY MORNING...BEFORE DIURNAL DISRUPTION OCCURS.
AND IT WILL BE WINDY...ESPECIALLY AFTER MIDNIGHT...WITH BLOWING/
DRIFTING.
FOR NORTHERN LOWER MI...FAVORABLE FETCH AND DELTA T/S ARRIVE MUCH
SOONER...MID/LATE EVENING. LOOKS TO BE A BORDERLINE NW/WNW FLOW
EVENT... FAVORING THE BEST SNOWS IN NORTHERN LEELANAU AND FROM BOYNE
CITY SOUTH AND SE TO KALKASKA/GRAYLING. SOMETHING LIKE 6 TO 10
INCHES WILL WORK IN THESE AREAS TOTAL THRU TUESDAY MORNING...WITH
LESS ELSEWHERE. THE STRONGEST PUNCH OF WIND WILL BE DOWNSTATE...BUT
CERTAINLY WINDY ENOUGH FOR MUCH BLOWING AND DRIFTING...AND PERHAPS
WIND ADVISORY GUSTS IN THE SE ZONES THIS EVENING (WHERE THERE WILL
BE LITTLE SNOW).
TUESDAY AFTERNOON/EARLY EVENING...MID MARCH SUN WILL DO A NUMBER ON
LES ORGANIZATION...TURNING CONVECTION CELLULAR INSTEAD OF BANDED.
THIS WILL MAKE ACCUMS LIGHTER BUT BROADER...THOUGH STILL PRODUCING
VERY LOW VISIBILITIES AT TIMES IN BRIEF INTENSE SNOW SHOWERS WITH
WINDS/BLOWING/DRIFTING. EXPECT PRETTY DECENT COVERAGE OF SNOW
SHOWERS EVEN IN NON-LAKE EFFECT AREAS.
TUESDAY NIGHT/WEDNESDAY...NAM/GFS AGREE ON GRADUAL SYNOPTIC
DRYING...AS WE ENTER A SUBSIDENCE ZONE BETWEEN THE UPPER LOW IN
EASTERN CANADA...AND THE NEXT PACIFIC WAVE EMERGING INTO THE
CENTRAL/SOUTHERN PLAINS. 850MB TEMPS FROM -13C TO -15C WILL MAINTAIN
DECENT LES IN THE NW FLOW SNOWBELTS TUESDAY NIGHT INTO EARLY
WEDNESDAY...BUT 850-700MB RH LEVELS LOWERING TO 50 PERCENT OR BELOW
WILL HURT LES A BIT. THAT SAID...A REASONABLY STABLE FETCH WILL KEEP
THE DOOR OPEN FOR POSSIBLE LOCALLY HEAVY LES ONCE THE DIURNAL
INFLUENCE WANES VERY LATE TUESDAY EVENING INTO MAYBE WED MORNING. IN
ADDITION...IT WILL REMAIN ON WINDY SIDE INTO TUE NIGHT...SO
BLOWING/DRIFTING WILL REMAIN A CONCERN.
HEADLINES...I CAN MAKE AN ARGUMENT FOR MAKING HEADLINES GO OUT AN
AWFULLY LONG TIME...ESPECIALLY SINCE THE WIND IS GOING TO BLOW AND
BLOW AND BLOW UNTIL LATE TUESDAY NIGHT. WINTER STORM WARNINGS WILL
BE ISSUED FOR ALL THE PREVIOUS WATCHED COUNTIES EXCEPT GD TRAVERSE
(HEAVIEST SNOW SHOULD BE JUST N/E OF THERE). WINTER WX ADVISORIES
FOR LAKE EFFECT SNOW/BLOWING SNOW WILL BE ISSUED TONIGHT/TUE FOR
THE REST OF THE FORECAST AREA...EXCEPT THE SE ZONES WHERE LITTLE
SNOW WILL FALL. BUT THESE GUYS WILL NEED THE WIND ADVISORY TO LINGER
INTO THE EVENING (THE WINDS CAN BE FOLDED INTO THE WSW ELSEWHERE).
NO TIME TO MAKE CHANGES TO LATER PERIODS. CAUTION...THE WATCH/
WARNING/ADVISORY LINE BELOW MAY NOT BE SUITABLE FOR SOME VIEWERS.
ZOLTOWSKI
&&
.APX...WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH...THRU MIDNIGHT...MIZ031-032
WINTER WX ADVISORY...THRU TUESDAY...MIZ008-015
WIND ADVISORY...THIS AFTERNOON...MIZ029-034
WIND ADVISORY...THIS AFTERNOON AND EVENING...
MIZ030-035-036-041-042
WINTER STORM WARNING...TONIGHT THRU TUESDAY NIGHT...
MIZ019>022-027-028
WINTER WX ADVISORY...TONIGHT AND TUESDAY...
MIZ016>018-023>026-029-031>034.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 717 AM EST MON MAR 13 2006 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-141100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 717 AM EST MON MAR 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A POWERFUL LATE WINTER STORM SYSTEM WILL BRING A VARIETY OF WEATHER HAZARDS TO THE REGION. RUNOFF FROM RAINFALL AND SNOWMELT WILL KEEP WATER LEVELS HIGH ON RIVERS AND CREEKS...ESPECIALLY SOUTH OF A LINE FROM LELAND TO ROGERS CITY. SEE ONGOING WATCHES AND WARNINGS FOR FURTHER DETAILS. A MIX OF SNOW...RAIN...AND SLEET WILL OCCUR IN EASTERN UPPER MICHIGAN TODAY. SEE ONGOING ADVISORIES FOR FURTHER DETAILS. THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTHERN MICHIGAN THROUGH 2 PM. SOUTH OF A LINE FROM CADILLAC TO ALPENA...SOME THUNDERSTORMS COULD BE SEVERE...PRODUCING WIND GUSTS TO 65 MPH. WIND GUSTS TO 45 MPH WILL DEVELOP BEHIND A COLD FRONT THIS AFTERNOON AND EVENING...ESPECIALLY SOUTH OF A LINE FROM CADILLAC TO HARRISVILLE. SEE ONGOING ADVISORIES FOR FURTHER DETAILS. LAKE EFFECT SNOW WILL DEVELOP TONIGHT...WITH SIGNIFICANT ACCUMULATIONS EXPECTED IN EASTERN UPPER MICHIGAN...AND NORTHWEST AND NORTH CENTRAL LOWER MICHIGAN. STRONG WINDS WILL PRODUCE CONSIDERABLE BLOWING AND DRIFTING SNOW. SEE ONGOING WARNINGS AND ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LAKE EFFECT SNOW...STRONG WINDS...AND BLOWING AND DRIFTING SNOW... WILL CONTINUE IN PARTS OF EASTERN UPPER...NORTHWEST AND NORTH CENTRAL LOWER MICHIGAN INTO TUESDAY NIGHT. SEE ONGOING WARNING AND ADVISORIES FOR FURTHER DETAILS. LIGHTER LAKE EFFECT SNOW WILL LINGER INTO WEDNESDAY. WINDS WILL WEAKEN LATE TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE REPORT ANY SIGNIFICANT WEATHER EVENTS...INCLUDING FLOODING...SEVERE THUNDERSTORMS...HIGH WINDS...AND RAIN AND SNOW AMOUNTS...TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE) JZ
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497556, 5497557.